Hail, Motley
- When
- April 23, 3:30 PM CST
- Where
- Motley County, 4.78 mi ESE of Flomot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.200, -100.900
A SKYWARN Spotter observed quarter size hail east southeast of Flomot.
Scattered severe thunderstorms developed across the Rolling Plains and the southeastern Texas Panhandle during the late afternoon and early evening of the 23rd, ahead of an upper level trough and diffuse dryline. The majority of these storms produced at least quarter size hail, with one near Childress producing ping pong ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered severe thunderstorms developed across the Rolling Plains and the southeastern Texas Panhandle during the late afternoon and early evening of the 23rd, ahead of an upper level trough and diffuse dryline. The majority of these storms produced at least quarter size hail, with one near Childress producing ping pong ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 2:46 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 346 PM CDT WED APR 23 2014 .SHORT TERM... FIRST LEAD WAVE HAS LARGELY DONE MADE ITS IMPACT AHEAD OF MAIN TROUGH AXIS WHICH REMAINS OUT NEAR THE AZ/NM STATE LINE AT MID-DAY. AREA OF MODEST DIFFLUENCE IS EXPECTED TO PERSIST THIS AFTERNOON. TSTMS STILL EXPECTED TO FIRE OUT EAST WITH HAIL /TO GOLF BALLS/ AND WIND /60 PLUS MPH/ THE PRIMARY THREAT. THIS ACTIVITY MAY ORGANIZE INTO AN MCS ORIENTED SW/NE AND SLOWLY MOVE EAST THIS EVENING. IT REMAINS DIFFICULT TO PINPOINT THE INITIATION TIME GIVEN THE NEBULOUS NATURE OF THE DRYLINE THOUGH THE EASTWARD MIX HAS BEGUN IN EARNEST. THE NORTHEASTERN ZONES WHICH ARE LOCATED JUST NORTH OF A DRYLINE BULGE LATE THIS AFTERNOON SHOULD SEE THE GREATEST RISK WITH A TRAILING MCS POSSIBLE DOWN THE DRYLINE INTO THE LATE AFTERNOON/EARLY EVENING. THE STRENGTH OF THE LLJ WILL BE AN IMPORTANT FACTOR IN JUST HOW LONG THE CONVECTION WILL PERSIST AND THERE IS SOME SMALL RISK THAT INCREASING MOISTURE IN A BACKED WIND ENVIRONMENT MAY ENHANCE THE TORNADO THREAT TO SOME EXTENT INVOF KCDS. THEREAFTER...MOST IF NOT ALL OF THE RESIDUAL CONVECTION SHOULD CLEAR THE AREA BY AROUND MIDNIGHT. WILL STILL REMAIN 10-15 PCT POPS OUT EAST AFTER MIDNIGHT TRENDING SHARPLY DOWN THEREAFTER AS A COLD FRONT PUSHES THROUGH THE REGION TONIGHT. TEMPERATURES INTO THURSDAY WILL BE CLOSER TO SEASONAL NORMS WITH SKIES CLEARING NICELY. OVERALL...A NICE SPRING DAY. && .LONG TERM... CONVECTION ON FRIDAY REMAINS UNLIKELY BUT CHANCES ARE GREATER THAN ZERO. THE NAM CONTINUES TO BE THE ONLY MODEL THAT CONVECTS ON FRIDAY IN THE EASTERN TEXAS PANHANDLE. ONE OF THE FEW FACTORS GOING FOR IT WILL BE WEAK LOW LEVEL CONVERGENCE ALONG THE DRYLINE. A PRONOUNCED LOW LEVEL THETA-E AXIS WILL EXIST INTO THE FAR EASTERN TEXAS PANHANDLE ACCORDING TO THE NAM. ANALOG GUIDANCE SURPRISINGLY INDICATES A FEW PREVIOUS SEVERE EVENTS ACROSS THE EASTERN PANHANDLE. OTHERWISE...CONDITIONS ARE NOT FAVORABLE FOR CONVECTION. NEUTRAL HEIGHT CHANGES WILL BE OVERHEAD IN BETWEEN RIDGING ALOFT AND A DEEP TROUGH DIGGING OUT ON THE WEST COAST. THIS WILL BRING IN A BROAD AREA OF SUBSIDENCE ALOFT. ATTENTION THEN TURNS TO SATURDAY WITH A FURIOUSLY DEEPENING SYSTEM. AT THE MOMENT...THE BOTTOM LINE IS THAT MOST OF THE ANTICIPATED SEVERE EVENTS WILL EVADE THE FA BUT THE ROLLING PLAINS STAND THE BEST CHANCE AT SEEING SOME SEVERE WEATHER. THIS SYSTEM IS PROGGED TO DEEPEN AROUND 250M IN ONLY 12 HOURS AS IT MAKES ITS WAY ONTO THE HIGH PLAINS. AT THE SAME TIME SURFACE CYCLOGENESIS WILL RESULT IN AN APPROXIMATELY 16MB DROP IN 24 HOURS. THE EVENTUAL POSITION OF THE DRYLINE REMAINS MURKY BUT THE LATEST MODEL ITERATIONS DO KEEP THE DRYLINE SLIGHTLY FARTHER WEST. WINDS LOOK TO REMAIN BACKED AT LEAST ACROSS THE FAR EASTERN ROLLING PLAINS ON SATURDAY AFTERNOON. HOWEVER...THE BEST CHANCES AT THUNDER MAY NOT BE UNTIL THE EVENING AS A PACIFIC FRONT COLLIDES WITH THE RETREATING DRYLINE. PLENTIFUL INSTABILITY IN EXCESS OF 2KJ/KG WILL EXIST EAST OF THE RETREATING DRYLINE AND FORCING FROM THE FRONT MAY BE ALL THAT IS NEEDED TO DEVELOP A LINE OF STORMS. IF THE WIND DOES NOT BLOW ENOUGH ON SATURDAY THAN SUNDAY WILL BE A REAL TREAT WITH POSSIBLE HIGH WINDS. NORTHERLY WINDS MAY PERSIST FOR SEVERAL DAYS NEXT WEEK SHUNTING MOISTURE WELL TO THE SOUTH AND KEEPING TEMPERATURES ON THE COOL SIDE OF CLIMATOLOGY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 74 44 85 53 / 0 0 0 0 0 TULIA 49 75 47 86 55 / 10 0 0 0 0 PLAINVIEW 50 75 49 88 57 / 10 0 0 0 0 LEVELLAND 50 77 52 89 60 / 0 0 0 0 0 LUBBOCK 52 77 53 89 61 / 0 0 0 0 0 DENVER CITY 52 77 51 88 61 / 0 0 0 0 0 BROWNFIELD 53 78 52 90 62 / 0 0 0 0 0 CHILDRESS 57 78 49 88 62 / 40 0 0 10 10 SPUR 56 79 53 91 63 / 20 0 0 10 10 ASPERMONT 60 79 53 93 64 / 30 0 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021-022-027-028-033-034-039-040. && 26/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 403 PM CDT WED APR 23 2014 TXZ021>044-242115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 403 PM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING PRIMARILY FROM THE SOUTHEAST TEXAS PANHANDLE INTO THE ROLLING PLAINS. THUNDERSTORMS HAVE DEVELOPED ALONG A CLARENDON TO MATADOR TO ASPERMONT LINE WITH AN INCREASE IN INTENSITY AND COVERAGE EXPECTED. THE ENVIRONMENT IN THESE AREAS WILL FAVOR HIGH-BASED SUPERCELLS WITH LARGE HAIL TO THE SIZE OF TENNIS BALLS WIND GUSTS IN EXCESS OF 65 MPH. FIRE WEATHER A RED FLAG WARNING IS IN EFFECT TODAY FROM 1 PM UNTIL 9 PM FOR AREAS GENERALLY ALONG AND WEST OF A LINE FROM DIMMITT TO BROWNFIELD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A DYNAMIC STORM SYSTEM BY THIS WEEKEND MAY GENERATE SEVERE THUNDERSTORMS BY SATURDAY AFTERNOON AND SATURDAY NIGHT EAST OF THE CAPROCK ESCARPMENT. FARTHER WEST...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE BOTH SATURDAY AND SUNDAY. AS THE STORM SYSTEM INTENSIFIES AND TRACKS NORTH OF THE REGION BY SUNDAY... STRONG WESTERLY WINDS AND BLOWING DUST COULD THREATEN MUCH OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS THE ROLLING PLAINS AND THE SOUTHEASTERN TEXAS PANHANDLE. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER BY USING THE ON LINE SUBMIT-A-STORM REPORT AVAILABLE AT WEATHER.GOV/LUBBOCK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT WED APR 23 2014
TXZ025-232100-
HALL-
339 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF MEMPHIS...MOVING NORTHEAST AT 35
MPH.
IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3475 10042 3470 10042 3469 10041 3466 10041
3456 10051 3468 10069 3475 10063 3475 10047
TIME...MOT...LOC 2039Z 217DEG 29KT 3468 10055
JDV/BRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT WED APR 23 2014
TXZ025-232130-
HALL-
413 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF MEMPHIS...MOVING NORTHEAST AT 40
MPH.
IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3469 10041 3456 10053 3457 10095 3475 10094
3475 10047 3476 10042
TIME...MOT...LOC 2113Z 212DEG 33KT 3470 10055
JDV/BRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
416 PM CDT WED APR 23 2014
TXZ032-038-044-232130-
COTTLE-KING-STONEWALL-
416 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...STONEWALL AND KING
COUNTIES...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 21 MILES SOUTH OF GUTHRIE...MOVING
NORTHEAST AT 35 MPH.
IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3327 9999 3330 10051 3397 10051 3411 10005
3385 10004 3384 9999 3379 9999
TIME...MOT...LOC 2116Z 211DEG 26KT 3335 10023The Lubbock radar (KLBB), 104 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
4 hail. Local standard time, as filed.
A SKYWARN Spotter observed quarter size hail east southeast of Flomot.
Fire department officials reported half dollar size hail in Memphis.
A trained spotter and cooperative observer reported quarter size hail in Aspermont, which accumulated in a manner representing snow.
A SKYWARN Spotter observed ping pong ball size hail north of Childress along Highway 83.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502972, 502973, 502975, 502978.